Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Why am I having aching legs while on Suboxem?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1970
Answered : 4304 Questions
Hello, I'm in withdrawl from Suboxem-after being on it for 7 years. I can handle most of the symptoms except for my aches in my legs, they hurt and are very weak. The situation is worse because I am a server and cannot afford to take time off! Imagine waiting on tables in severe PAWS, it is pretty miserable. I've been saying I have the flu but it is so much worse than that. Any advice on how to get through this? It is now day 6 and I don't see how I'm going to get through this! Thank you, XXXXXXX
Posted Tue, 28 Jan 2014 in Medicines and Side Effects
Answered by Dr. Vasudha Jayant Athavale 7 hours later
Brief Answer: Have determination, slow tappering, medicines . Detailed Answer: Hi XXXX, Thanks for the query through XXXXXXX forum. Suboxem has Bupremorphine, which is an opiod preparation. You were taking it for 7 years. Naturally you were addicted to it, & withdrawal is difficult for you, especially so because of your profession. I understand your concern. The problem you have is due to the Neuroexcitatory effect of the drug-making muscles more sensitive, bringing about uncontrollable twitching... This makes muscles weak .The effect being made non evident due to pain relieving/anxiolytic action of Suboxem. Now, when the drug is being withdrawn, the muscle weakness remains uncombated-so the trouble! * You can overcome this problem, by- - A very gradual tapering of the drug with majors to decrease the pain, so as to make it comfortable. -Take start Ibuprophen 800 mg. as maximum as four times a day ( 6 hourly/ according to your doctor's advice).Do not take it on empty stomach, can be accompanied by antacid to avoid acidity. - You are 46, might be are in perimenopausal stage, this might be exaggerating the muscle weakness, due to calcium deficiency. Have calcium, vitamin D, Vitamin E & vitamin B12 supplements to improve muscle health. - Other side effects of Suboxem withdrawal/menopause namely-anxiety, depression, insomnia may have a contributory effect in your symptoms. Try to have a composed mind, strong will & determination by psychological exercises like concentration/meditation. * All these things are to be done under your doctor's guidance/advice. A psychologist’s consultation may prove helpful. In this way a positive attitude, gradual tapering of Suboxem assisted by pain relievers & nutritional supplements with calcium, vitamin D, and vitamin E & Vitamin B 12. Would help you in smooth& complete withdrawal of Suboxem. I hope the information given helps you & informs you well, to overcome your trouble. I will be happy to help, n case of follow up query. Thanks.
Above answer was peer-reviewed by
Follow-up: Why am I having aching legs while on Suboxem? 30 minutes later
Thank you, I've been taking Advil-800mg every six hours already and helps a little but not a lot. I understand the advice of gradul tapering of the drug but what does "with majors to decrease the pain" mean? My Dr lowered my dose to 8mg a day for awhile, then 4mg for a month then decided that was enough. I really think she should have gone 2mg etc. I understand that everyone is different but she assured that I would only experience minor discomfort. I am so disappointed in her lack of understanding and do not wish for her to be my Dr anymore so tapering the Suboxem is not an option. Please,tell me something that I can't find myself on the internet! I thought this was a miracle drug when I used it for an opiate addiction, it eliminated all cravings and I felt normal on it. If I would have had a clue to how bad the withdrawl was, I would have never started it. Thank you.
Answered by Dr. Vasudha Jayant Athavale 3 hours later
Brief Answer: A focused approach, withdrawal with doctor's help Detailed Answer: Hi XXXX, Received your follow up query. Thanks. Withdrawal from Suboxem is a long procedure, a gradual withdrawal is essential & it's over weeks, months & sometimes year's process, depending on symptoms & individual. * You seem to have some misunderstanding about your doctor, please revisit her, and tell your problem she may agree for a slower withdrawal. If not, you can always have 2nd opinion/try another Suboxem doctor. BUT withdrawal without a doctor's supervision is not advisable. * Advil 800 mg is also an Ibuprophen preparation, with less risk of side effects. If it's not giving you relief, you can try Acetoaminophen 1000mg four hourly-along with antacids, after food---as per need. * muscle weakness is well taken care of by calcium, Vitamin D,E & B12 supplements. In fact I would advice you to have a well balanced diet with sufficient proteins/carbohydrates/iron too. *From your query you seem to be tense, irritated, depressed due to the withdrawal symptoms.50% of pain is said to be Psychological Please understand to withdraw from the drug is easier / better than to have Suboxen addiction/toxicity. To have good quality of life should be one's aim, while facing withdrawal symptoms. * From this point of view- -You should try & have sufficient rest form your work. Engage you time in the task you like most. - Join 12 step support group. - take help of a psychologist/psychotherapist.Have anxiolytic with his advice. * You can take help of Interventions like-Acupuncture therapy, lesser therapy, Radiofrequensy nuro modulation.- In the end, I would say , In these days of modern technology, science is progressing day by day So to provide you all possible old/new treatment options after judging them in light of personal medical knowledge/experience ---one has to use internet. No miss understanding please!. Hope, you gather enough courage & information to stick to the withdrawal plan. I will be happy to help, in case of further query. Thanks.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor